New Mexico, 2013

Flash Flood in New Mexico, July 20, 2013

July 20, 2013 · NWS EPZ · 1 event in 1 county or zone

A moist atmosphere was in place with surface dew points in the upper 50s to around 60 across Southern New Mexico. An upper high was located near the Arizona/New Mexico border with a disturbance moving southwest out of Northeastern New Mexico which helped trigger late evening thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A moist atmosphere was in place with surface dew points in the upper 50s to around 60 across Southern New Mexico. An upper high was located near the Arizona/New Mexico border with a disturbance moving southwest out of Northeastern New Mexico which helped trigger late evening thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 20, 12:58 PM MST, 7 hours 54 minutes earlier.

Area forecast discussion, Jul 20, 12:58 PM MST, 7 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
158 PM MDT SAT JUL 20 2013

.SYNOPSIS...
A STANDARD SUMMER TIME PATTERN OF ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS WILL OCCUR OVER THE NEXT SEVERAL DAYS.
TEMPERATURES WILL CONTINUE TO WARM UP TO NEAR SEASONAL NORMALS
THIS WEEKEND WITH SLIGHTLY ABOVE NORMAL TEMPERATURES BY MID WEEK.
RAIN CHANCES MAY INCREASE TOWARD THE END OF THE WEEK AS DEEPER
MOISTURE MOVES INTO THE REGION.

&&

.DISCUSSION...
A BASIC SUMMERTIME PATTERN OF ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE THE REST OF THIS WEEKEND AND INTO
THIS COMING WEEK. A SOUTHEAST TO EAST LOWER LEVEL FLOW FLOW
CONTINUES TO MAINTAIN A MOIST AND UNSTABLE ATMOSPHERE OVER THE
AREA. WHILE SOME DRIER AIR HAS BEEN ENTRAINED INTO THE MIX...IT IS
NOT ENOUGH TO SUPPRESS THUNDERSTORM ACTIVITY...BUT IT WILL LIMIT
COVERAGE TO THE THE 30 PERCENT OR LESS CATEGORY FOR MOST AREAS.
CIRCULATION AROUND WEAK HIGH PRESSURE ALOFT WILL HELP KEEP A
GENERAL MID LEVEL EAST FLOW GOING FOR THE COUPLE OF DAYS.

MOST THUNDERSTORMS WILL BE OF THE REGULAR GARDEN VARIETY...
CAPABLE OF PRODUCING PERIODS OF MODERATE RAINFALL...SMALL HAIL AND
WIND GUSTS UP TO 45 MPH. RAIN AMOUNTS WILL BE SPOTTY WITH THE
MOUNTAIN REGIONS HAVING A BETTER CHANCE OF MEASURABLE RAINFALL.
SOME MINOR LOCALIZED FLOODING NEAR STORMS WILL BE POSSIBLE.
BURN SCAR AREAS IN THE GILA REGION WILL CONTINUE TO REMAIN
SENSITIVE TO FLOODING FROM MODERATE AMOUNTS OF RAIN.

AS THE WEEK PROGRESSES THE AREA OF HIGH PRESSURE WILL RECENTER
OVER THE STATE...KEEPING THE STEERING FLOW WEAK. CONSIDERABLE
MOISTURE WILL REMAIN TRAPPED UNDER THE HIGH WITH ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUING. TOWARD THE LATTER
PART OF THE WEEK DEEPER MOISTURE WILL BEGIN TO FLOW INTO THE
REGION FROM THE SOUTH...WHICH COULD INCREASE CHANCES FOR RAIN FOR
THE END OF THE WEEK. TEMPERATURES OVER ALL WILL CONTINUE A WARMING
TREND BACK INTO THE UPPER 90S FOR THE LOWLANDS BY MID WEEK.

&&

.AVIATION...VALID 21/00Z-22/00Z.
SCATTERED DIURNAL TSRA OVER THE MOUNTAINS WITH ISO-WIDELY SCATTERED
TSRA IN THE LOWLANDS THIS AFTERNOON. CONDITIONS GENERALLY VFR EXCEPT
BRIEF MVFR/IFR IN AND AROUND THUNDERSTORMS. EXPECT SIMILAR
CONDITIONS ON SUNDAY.

&&

.FIRE WEATHER...
A RETURN TO MORE SEASONAL CONDITIONS WILL CONTINUE SUNDAY...WITH
INCREASING TEMPERATURES AND SCATTERED AFTERNOON THUNDERSTORMS IN
THE HIGHER ELEVATIONS...AND ISOLATED EVENING THUNDERSTORMS IN THE
LOWLANDS. LOW HAINES INDEX VALUES AND CONTINUED EXCELLENT OVERNIGHT
RH RECOVERY AND LIGHT WINDS WILL CONTINUE THROUGH THE
NEXT SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 70  89  73  92  75 /  30  20  20  20  20
SIERRA BLANCA           67  89  69  91  70 /  20  20  20  20  20
LAS CRUCES              67  89  69  93  69 /  30  20  20  20  20
ALAMOGORDO              68  91  69  93  70 /  30  20  20  20  20
CLOUDCROFT              50  70  52  71  52 /  30  30  40  40  20
TRUTH OR CONSEQUENCES   68  89  69  91  69 /  40  20  20  20  30
SILVER CITY             63  82  63  84  63 /  40  30  30  40  30
DEMING                  66  88  67  90  67 /  40  20  20  20  20
LORDSBURG               65  88  66  90  67 /  40  20  30  30  30
WEST EL PASO METRO      72  88  75  92  76 /  30  20  20  20  20
DELL CITY               66  87  66  91  68 /  20  20  20  10  20
FORT HANCOCK            70  91  73  94  74 /  20  20  20  20  30
LOMA LINDA              63  84  66  87  66 /  30  20  20  20  20
FABENS                  70  89  72  92  73 /  20  20  20  20  30
SANTA TERESA            68  88  70  92  72 /  30  20  20  20  20
WHITE SANDS HQ          71  88  72  93  73 /  30  20  20  20  20
JORNADA RANGE           66  89  66  93  67 /  30  20  20  20  20
HATCH                   68  87  70  90  70 /  30  20  20  20  20
COLUMBUS                68  87  69  92  70 /  40  20  20  20  20
OROGRANDE               68  89  69  93  70 /  30  20  20  20  20
MAYHILL                 55  76  57  79  58 /  30  30  30  40  20
MESCALERO               55  81  56  83  57 /  30  30  40  30  20
TIMBERON                55  74  57  77  58 /  30  20  30  30  20
WINSTON                 59  80  60  82  60 /  40  40  30  40  30
HILLSBORO               65  83  66  86  66 /  40  20  20  30  30
SPACEPORT               67  89  68  92  69 /  40  20  20  20  20
LAKE ROBERTS            60  82  61  83  61 /  50  50  50  50  30
HURLEY                  62  83  63  84  63 /  40  30  30  30  30
CLIFF                   63  89  65  90  63 /  60  40  30  40  40
MULE CREEK              57  84  57  85  57 /  60  40  30  40  40
FAYWOOD                 63  82  65  85  64 /  50  30  30  30  30
ANIMAS                  66  86  66  88  67 /  40  30  30  30  30
HACHITA                 65  86  66  89  67 /  40  20  30  30  20
ANTELOPE WELLS          65  83  65  87  66 /  40  30  30  30  30
CLOVERDALE              62  79  62  81  63 /  40  30  40  40  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/25
Hazardous weather outlook, Jul 20, 10:33 AM MST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1133 AM MDT SAT JUL 20 2013

NMZ401>417-TXZ418>424-211745-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1133 AM MDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
TONIGHT. STORMS WILL BE MORE FREQUENT OVER THE HIGHER MOUNTAINS
THIS AFTERNOON WITH HIGHER RAIN AMOUNTS EXPECTED. STORMS WILL
PRODUCE PERIODS OF MODERATE TO HEAVY RAINFALL...SMALL HAIL AND
WIND GUSTS TO 45 MPH. LOCALIZED FLOODING IS POSSIBLE NEAR STRONGER
STORMS. MODERATE TO HEAVY RAINFALL MAY OCCUR OVER FLOOD SENSITIVE
AREAS LIKE THE SILVER FIRE BURN SCAR OF THE EAST GILA REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
EACH AFTERNOON AND NIGHT TIME. THERE MAY BE AN INCREASE IN
COVERAGE BY THURSDAY AND FRIDAY AS DEEPER MOISTURE MOVES OVER THE
AREA. PERIODS OF MODERATE TO HEAVY RAINFALL WITH LOCALIZED
FLOODING WILL BE POSSIBLE FROM STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE.

LUNDEEN

In the hours before

Special weather statement, Jul 20, 5:10 PM MST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
610 PM MDT SAT JUL 20 2013

NMZ410-210100-
NORTHERN DONA ANA COUNTY NM-
610 PM MDT SAT JUL 20 2013

...STRONG THUNDERSTORMS THREATENING NORTHERN DONA ANA COUNTY THROUGH
700 PM MDT...

AT 558 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 15 MILES NORTHEAST OF LEASBURG...MOVING
SOUTHWEST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. HEAVY RAIN OF AN INCH OR MORE AND LOCALIZED
FLOODING ARE ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
  JORNADA RANGE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

PARK
Local storm report, Jul 20, 8:33 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
933 PM MDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     FLASH FLOOD      2 WSW WHITE SIGNAL      32.55N 108.40W
07/20/2013                   GRANT              NM   TRAINED SPOTTER

            SPOTTER GR066 CALLED TO SAY SHE HAD A INCH OF RAIN IN
            25 MIN. PEA SIZED HAIL MIXED IN.

&&

EVENT NUMBER EPZ1300528

MLP
Local storm report, Jul 20, 8:45 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
945 PM MDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     FLASH FLOOD      TRUTH OR CONSEQUENCES   33.14N 107.25W
07/20/2013                   SIERRA             NM   ---CALL LIST---

            FF.W.0028

&&

EVENT NUMBER EPZ1300529

MLP

The radar

The El Paso radar (KEPZ), 157 km away, was scanning. The volume nearest the first event began at 03:53 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Grant

When
July 20, 8:52 PM MST to 10:00 PM MST
Where
Grant County, 2.34 mi W of San Lorenzo to 1.13 mi N of San Lorenzo
Cause
Heavy Rain / Burn Area
Reported by
Trained Spotter
Coordinates
32.805, -107.960

A spotter reported cars that were stuck and couldn't pass through deep water on Highway 35 near mile marker 11 about 3 miles south of Mimbres.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467434.